Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Taking varsatan +bisoprolol. Having extreme painin hands and legs. Taking potassium citrate to control oxcalate kidney stones. Remedy?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1182 Questions
My husband is taking varsatan +bisoprolol and he is worried about the connection of valsartan to diabetes and extreme pain in hands and legs. There is also leg and ankle swelling. In addition he is taking 1000 mg of potassium citrate for the control of oxcalate kidney stones.
He was told he has osteoarthritis which caused the pain and was prescribed oxyconcet.
He had a blood test that shows high level of the hormone that indicates muscle damage but heart problems have been ruled out. Increased levels of albumen were found and darker than normal urine is present.
His doctor has doubled the valsartan to 320mg this week to get blood pressure down even though it is normal (127/72) and he is also taking glumetza to control glucose level, which were reported as normal in the last blood test.
He is afraid these pills are causing muscle damage and will move him closer to type two diabetes.
Please help.
Posted Wed, 31 Jul 2013 in General Health
Answered by Dr. Jorge Brenes-Salazar 2 hours later

Thanks for your health concerns.

The good news is that neither valsartan or bisoprolol have been found to have a significantly increased risk of diabetes; pain in the extremities is not a common side effect either.

Your doctor is trying to minimize progression of kidney damage with the use of them. On the other hand the medications to lower cholesterol called statins are the ones that have been associated with a minimal risk of diabetes and muscle damage; however for most patients they are safe

Hope that is useful. Let me know if you need clarifications.

Wish you the best

Dr Brenes Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor